Some Mexican Pharmacies Sell Fentanyl-Laced Pills to TouristsBunk Police
With fentanyl permeating every corner of the illicit drug industry, awareness is spreading and precaution is on the rise. However, few would worry about unwanted fentanyl seeping into the regulated drug space. For instance, fentanyl-cut pills would never be found in a pharmacy…right?
In a few popular Mexican tourist towns, this was recently uncovered as a very real possibility. An alarming study from UCLA revealed that counterfeit pills containing fentanyl, heroin, and/or methamphetamine were found in 11 out of 40 pharmacies in Northern Mexico. UCLA’s release states, “Of 45 pill samples, nine sold as Adderall contained methamphetamine, eight sold as Oxycodone had fentanyl, and three sold as Oxycodone contained heroin.”
It has been known (and often overlooked) that some Mexican pharmacies sell controlled substances without requiring a prescription. The popularity of this practice, however, has only recently come to light. The same UCLA study reported that 68% of the 40 studied pharmacies sold controlled substances, without requiring a prescription. With Americans seeking affordable medication in other countries, the pharmacies in these tourist-dense locations seem to cater to this demand.
Are Mexican pharmacies contributing to the Fentanyl Epidemic?
With one tourist in Cabo San Lucas dying of fentanyl overdose in 2019, many wonder why action hasn’t been taken. Lawmakers have requested the U.S. State Department to issue a warning about counterfeit medication. However, there has been minimal effort to spread the message.
In an NPR report, Brian Mann referenced the vague advisory from the U.S. State Department after the 2019 investigation. It reads, “Counterfeit medication is common and may prove to be ineffective, the wrong strength, or contain dangerous ingredients.” Only recently, has the U.S. Department of State released any acknowledgement of the specific dangers of these laced pills. It states they “are aware of recent media reports regarding counterfeit pharmaceuticals […] in Mexico, including those tainted with fentanyl and methamphetamine.”
With increased media attention, many hope that travelers will become aware of the risk in purchasing controlled substances from Mexican pharmacies. The supply can often be unregulated, and cuts cannot be detected from appearance alone.
Why is fentanyl so dangerous?
The dangers of fentanyl begin with its potency—it is 100x stronger than morphine, and 50x stronger than heroin. According to the DEA, just 2 milligrams of fentanyl (about 10-15 grains of table salt) can be a lethal dose. The dramatic surge in overdose and death is largely due to the unknowing consumption of fentanyl.
Painkillers like Oxycontin, Vicodin, or Percocet, and benzos, like Xanax or Valium are commonly cut with fentanyl. With medical tourism on the rise, these substances, amongst others, are readily available at many pharmacies in Mexico. Though the DEA and the State Department are fully aware of these risks, they have declined to comment on these occurrences.
In the troubling investigation from 2019, the DEA had assured the overdose victim’s parents that action would be taken. But years later, the issue is just barely resurfacing. The victim’s parents had hoped that, at the very least, pharmacies would be shut down. But after months of cooperation, they were left with few results, and a lack of closure.
What are the signs of fentanyl overdose? Does Narcan work on fentanyl?
While this issue remains unsolved, harm reductionists urge everyone to become familiar with the signs of fentanyl overdose. It is becoming clear that overdose is not limited to frequent drug users. It is an immediate threat to anyone consuming any unregulated medication—and yes, foreign pharmacies can be unregulated.
Signs of fentanyl overdose:
- Pinpoint pupils
- Respiratory depression
- Decreased consciousness
- Blue discoloration of skin
Narcan, the brand name for naloxone, is effective in reversing the effects of an opioid overdose. However, it only lasts for 30-90 minutes before effects can return. Even after administering Narcan, it is important to bring the overdose victim to a hospital.
If you think someone is overdosing:
- Call 911.
- Check for responsiveness. Try to wake them up, and rub your knuckles on their sternum.
- Check for breathing and pulse.
- Administer naloxone (Narcan).
- Perform rescue breaths.
- Get them to a hospital.
For more information on overdose response and administering naloxone, check out End Overdose. End Overdose distributes free Narcan, and provides naloxone and overdose response training.
Where to buy fentanyl test strips?
Unfortunately, fentanyl test strips have become an absolute necessity—whether for yourself, a loved one, or a stranger. Get the most accurate fentanyl test strips here to ensure your substance or pill does not contain any amount of fentanyl. Spread the word and stay informed—learn how to test for fentanyl with our complete, easy-to-read instructions.